Arizona, 2023

Damaging Winds in Arizona, July 25, 2023

July 25, 2023 · NWS TWC · 2 events in 1 county or zone

Scattered thunderstorms developed and moved west across Pima, Pinal and Santa Cruz counties during the afternoon and evening. Thunderstorm winds damaged homes on the Tohono O'odham Nation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms developed and moved west across Pima, Pinal and Santa Cruz counties during the afternoon and evening. Thunderstorm winds damaged homes on the Tohono O'odham Nation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 25, 1:47 PM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 25, 1:47 PM MST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
147 PM MST Tue Jul 25 2023

.SYNOPSIS...
Excessively hot temperatures will continue for portions of Pima,
Graham, and Greenlee Counties through Friday. Showers and storms
will be limited the next few days. An increase in moisture this
weekend should result in cooler afternoon temperatures and more
numerous and wetter showers and thunderstorms.

&&

.DISCUSSION...
The weather pattern across southern Arizona remains dominated by a
nearly ~600dm upper level high centered over western New Mexico.
This broad upper high remains at a less than optimal placement for
monsoon activity for our forecast area. We are starting to see a
bit of cumulus clouds build across the forecast area, but broad
subsidence will generally inhibit activity today. The primary area
of concern will be along and west of I-10/I-19 this afternoon and
evening.

With limited potential for thunderstorm activity through
Thursday/Friday, excessive heat will continue to be the primary
weather challenge. We have extended Excessive Heat Warning for
eastern Pima, Pinal, Graham, and Greenlee Counties through Friday.
Temperatures will continue to range in the 105-110 range during
this timeframe.

An easterly wave will make its way through the Gulf of Mexico and
northern Mexico late this week. This will eventually inject
atmospheric moisture and shortwave energy into the forecast area,
bringing a greater potential for widespread showers and
thunderstorms. The timing of this remains somewhat uncertain, but
this wave does seem to spark at least a few days of more active
weather along with cooler temperatures.

&&

.AVIATION...valid through 27/00Z.
FEW to BKN clouds AOA 12-15k ft AGL this afternoon, with gradual
clearing overnight. Isolated to scattered SHRA/TSRA expected
between through 26/06Z with potential impacts for mainly KOLS and
KTUS. There is the potential for TSRA wind gusts to 40 kts and
brief VSBY reductions to 3SM or less due to heavy rainfall.
Outside of thunderstorm outflows, SFC winds will less than 12 kts
and variable in direction through the period with directions in
the afternoon and early evening favoring south to east at KOLS,
KSAD, KALK, and KDUG terminals and west to northwest at KTUS.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered afternoon and evening
showers and thunderstorms are expected across portions of southeast
Arizona through Thursday before an increase in coverage and rainfall
potential is expected this weekend. Storms will be capable of
producing strong, gusty and erratic outflow winds of 45 mph or more.
Although sustained 20-foot winds will generally be less than 15 mph
this week, afternoon gusts to around 25 mph may occur. Hot
temperatures with near record to record readings will continue
through the middle of the week, with temperatures lowering a few
degrees by this weekend. Valley min RH readings will generally range
between 10-20% through Wednesday, 15-25% Thursday through Saturday
and 20-30% thereafter.

&&

.CLIMATE...Record setting day for Tucson with the 40th straight
day of triple digit high temperatures, breaking the old record of
39 days first set in 1987 and later tied in 2005 & 2013. The
current forecast takes the streak to 45 days thru July 30th.

Daily near record or record high temperature thru tomorrow

Date                    Jul 25         Jul 26
                     Fcst Rcd/Yr    Fcst Rcd/Yr
Tucson Intl Airport  111 110/2018   111 112/1995
Ajo                  113 114/1943   111 116/2018
Organ Pipe Cactus    113 112/1995   110 118/1995
Picacho Peak         113 112/2018   113 115/1995
Safford Ag Station   109 108/1988   110 107/1995
Sierra Vista FD      101 100/2014   101 101/2018
Tombstone            103 105/2018   103 104/1995
Willcox              104 104/1963   105 109/2018
Douglas airport      105 103/1963   104 104/1995

&&

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 10 PM MST Friday for AZZ504>506-509.

Excessive Heat Warning until 10 PM MST Wednesday for AZZ501-502.

&&

Public...Dang
Aviation...Dang
Fire Weather....Dang

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 25, 10:50 AM MST, 5 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
1050 AM MST Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Tstm Wnd Dmg     1 S Ajo                 32.37N 112.87W
07/24/2023                   Pima               AZ   Public

            Several power poles down causing outages,
            minor roof damage to many structures in the
            area.

&&

MJS
Special weather statement, Jul 25, 3:06 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
306 PM MST Tue Jul 25 2023

AZZ503-252245-
Upper Santa Cruz River and Altar Valleys including Nogales-
306 PM MST Tue Jul 25 2023

...A strong thunderstorm will impact portions of south central Pima
County through 345 PM MST...

At 306 PM MST, Doppler radar was tracking a strong thunderstorm near
Arivaca, or 19 miles west of Tubac. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arivaca.

This includes Route 286 between mile markers 8 and 16, and near mile
marker 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3169 11127 3158 11130 3157 11154 3180 11145
TIME...MOT...LOC 2206Z 105DEG 4KT 3166 11138

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

KJS
Special weather statement, Jul 25, 3:41 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
341 PM MST Tue Jul 25 2023

AZZ502-252330-
Tohono O'odham Nation including Sells-
341 PM MST Tue Jul 25 2023

...A strong thunderstorm will impact portions of central Pima County
through 430 PM MST...

At 340 PM MST, Doppler radar was tracking a strong thunderstorm over
Sells, moving northwest at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sells, Topawa, Ali Chukson, Gu Oidak, Cowlic, No:ligk, Cababi, San
Luis - Sells District, Artesia, Rincon, Kupk and Ali Molina.

This includes Route 86 between mile markers 100 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3184 11177 3171 11198 3195 11225 3217 11187
TIME...MOT...LOC 2240Z 150DEG 14KT 3190 11191

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KJS

The radar

The Tucson radar (KEMX), 113 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 25, 4:15 PM MST
Where
Pima County, 0.93 mi N of Topawa
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.813, -111.827

Thunderstorm winds damaged the roofs of two homes in Topawa.

Thunderstorm Wind, Pima

When
July 25, 6:05 PM MST to 6:15 PM MST
Where
Pima County, 2.25 mi E of Sweetwater to 0.62 mi ESE of Gu Vo
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.947, -112.542

Thunderstorm winds damage the roof of one home in Pia Oik and two in Gu Vo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2023Every state in 2023This day in weather historyWarnings in Arizona, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124311, 1124315.